Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 142, NWS Omaha, NE

June 17, 2011Harrison County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 17, 2011, 8:15 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 8:15 PM CDT (01:15 UTC)
Expired
Jun 17, 2011, 9:00 PM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Harrison County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:22 PM CDTHAIL 0.75Persia, IA
Jun 17, 8:35 PM CDTHAIL 13 Se Persia, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 7:09 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2547 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WUUS53 KOAX 180115
SVROAX
IAC085-165-180200-
/O.NEW.KOAX.SV.W.0142.110618T0115Z-110618T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARRISON COUNTY IN SOUTHWEST IOWA...
  SOUTHWESTERN SHELBY COUNTY IN SOUTHWEST IOWA...

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED NEAR PERSIA...OR 31 MILES NORTHEAST OF
  OMAHA...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHELBY...PORTSMOUTH...TENNANT...NISHNA BEND RECREATION AREA...
  PANAMA AND WESTPHALIA.

THE WARNED AREA INCLUDES HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 67
AND 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN OMAHA.

&&

LAT...LON 4151 9565 4166 9570 4176 9538 4151 9527
TIME...MOT...LOC 0116Z 251DEG 5KT 4158 9557
WIND...HAIL <50MPH 1.50IN

$$

FOLTZ
2 follow-up statements
365 
WWUS53 KOAX 180142
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
842 PM CDT FRI JUN 17 2011

IAC085-165-180200-
/O.CON.KOAX.SV.W.0142.000000T0000Z-110618T0200Z/
SHELBY IA-HARRISON IA-
842 PM CDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 900 PM CDT...

AT 840 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
QUARTER SIZE HAIL 3 MILES SOUTHEAST OF PERSIA.  THIS STORM WAS 
LOCATED NEAR PERSIA...OR 34 MILES NORTHEAST OF OMAHA...MOVING EAST 
AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TENNANT AND NISHNA BEND RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME
OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN OMAHA.

&&

LAT...LON 4151 9559 4161 9562 4170 9535 4151 9527
TIME...MOT...LOC 0142Z 251DEG 5KT 4159 9552
WIND...HAIL <50MPH 1.00IN

$$

FOLTZ
160 
WWUS53 KOAX 180155
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
855 PM CDT FRI JUN 17 2011

IAC085-165-180205-
/O.EXP.KOAX.SV.W.0142.000000T0000Z-110618T0200Z/
SHELBY IA-HARRISON IA-
855 PM CDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON AND
SOUTHWESTERN SHELBY COUNTIES WILL EXPIRE AT 900 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.  HOWEVER SMALL 
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN OMAHA.

LAT...LON 4151 9559 4161 9562 4170 9535 4151 9527
TIME...MOT...LOC 0155Z 251DEG 5KT 4160 9550

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:12 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jun 17, 3:12 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT FRI JUN 17 2011

.SHORT TERM...TONIGHT THROUGH MONDAY.

SURFACE COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON WILL
STALL OUT ACROSS KANSAS AND MISSOURI ON SATURDAY THEN BEGIN TO
LIFT NORTH AS A WARM FRONT SUNDAY INTO MONDAY.

PERIODS OF THUNDERSTORMS LIKELY DURING THIS TIME WITH STEEP MID
LEVEL LAPSE RATES AND GOOD MOISTURE IN PLACE NEAR THE BOUNDARY.
EASTERN PARTS OF THE CWA HAVE SOME CHANCE THIS EVENING WITH THE
COLD FRONT IN THE AREA BUT THEN EXPECT MAINLY DRY CONDITIONS ON
SATURDAY INTO THE FIRST PART OF SUNDAY AS THE FRONT SETTLES SOUTH
OF THE AREA ACROSS KANSAS AND MISSOURI. INCREASING POPS RETURN BY
SUNDAY NIGHT AND EXTEND THROUGH MONDAY AS THIS BOUNDARY WORKS ITS
WAY NORTH AS A WARM FRONT AND WESTERN TROUGH DEEPENS WITH CLOSED
LOW DEVELOPING OVER THE WESTERN HIGH PLAINS BY MONDAY. POTENTIAL
FOR HEAVY RAIN WILL EXIST ON THE NORTH SIDE OF THE WARM FRONT
SUNDAY NIGHT WITH MCS DEVELOPMENT ACROSS NEBRASKA AS LOW LEVEL
JET KICKS IN. ACTUAL FRONTAL POSITION WILL BE THE MAIN UNCERTAINTY
DURING THIS TIME WITH TEMPERATURES AND STORM CHANCES HIGHLY
DEPENDANT ON THE LOCATION OF THE BOUNDARY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

SAME SYSTEM HANGS AROUND THE CENTRAL PLAINS REGION INTO THE MIDDLE
OF THE WEEK AS CLOSED UPPER LOW TRACKS SLOWLY EAST ACROSS THE REGION.
THIS WILL ALLOW FOR A CONTINUED THREAT OF RAIN AND THUNDERSTORMS
FOR THE AREA BEFORE THE UPPER SYSTEM MOVES EAST ON WEDNESDAY. HIGH
PRESSURE FOLLOWS WEDNESDAY NIGHT INTO THURSDAY WITH LESS CERTAINTY
POPS BEYOND THURSDAY AS LEE TROUGH DEVELOPS AND WARM ADVECTION
RETURNS TO THE WESTERN HIGH PLAINS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT MOVING THROUGH TAF SITES WILL BRING A WIND SHIFT TO
KLNK/KOMA BY 21Z. WEAKENING CAP IN THE ATMOSPHERE COULD BE BROKEN BY
23Z AT KOMA/KLNK TO ALLOW THUNDERSTORMS AT THOSE TWO SITES...BUT
THEN PUSHING SOUTH/EAST THROUGH THE REMAINDER OF THE EVENING. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DEWALD
Hazardous weather outlook, Jun 17, 4:15 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CDT FRI JUN 17 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ALONG A COLD
FRONT WHICH IS STALLED OVER EXTREME EASTERN NEBRASKA LATE THIS
AFTERNOON. MODERATE TO STRONG INSTABILITY REMAINS IN PLACE AHEAD
OF THE FRONT OVER FAR EASTERN NEBRASKA AND SOUTHWEST IOWA AND
ISOLATED SEVERE WEATHER WILL BE POSSIBLE IN THIS AREA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS
THROUGH THE EVENING.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
RESULTING IN NUMEROUS ROADS REMAINING CLOSED NEAR THE RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY NIGHT
THROUGH TUESDAY AS A SERIES OF STORM SYSTEMS MOVE THROUGH THE
REGION. SEVERE WEATHER WILL BE POSSIBLE DURING THAT TIME
FRAME...ESPECIALLY FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS GENERALLY NOT EXPECTED TONIGHT OR
SATURDAY...BUT PLEASE REPORT SEVERE WEATHER IF IT OCCURS IN YOUR
AREA.

FOBERT

In the hours before

Local storm report, Jun 17, 6:54 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FUNNEL CLOUD     2 W FREMONT             41.44N 96.53W
06/17/2011                   DODGE              NE   NWS EMPLOYEE

            NUMEROUS FUNNEL CLOUD REPORTS WEST OF FREMONT AND ANOTHER
            POSSIBLY NORTH OF CEDAR BLUFFS.

&&

RCHERMOK
Local storm report, Jun 17, 7:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             CEDAR BLUFFS            41.40N 96.61W
06/17/2011  M1.75 INCH       SAUNDERS           NE   PUBLIC

0736 PM     HAIL             1 NW FREMONT            41.45N 96.51W
06/17/2011  M1.00 INCH       DODGE              NE   LAW ENFORCEMENT

&&

RCHERMOK
Local storm report, Jun 17, 7:48 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
748 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             1 N CEDAR BLUFFS        41.41N 96.61W
06/17/2011  M1.75 INCH       SAUNDERS           NE   PUBLIC

&&

RCHERMOK
Local storm report, Jun 17, 7:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             FREMONT                 41.44N 96.49W
06/17/2011  M0.88 INCH       DODGE              NE   EMERGENCY MNGR

            DIME AND NICKEL SIZE HAIL WEST SIDE OF TOWN.

&&

RCHERMOK
Local storm report, Jun 17, 7:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
758 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             CEDAR BLUFFS            41.40N 96.61W
06/17/2011  E2.00 INCH       SAUNDERS           NE   LAW ENFORCEMENT

            HAIL NOW A LITTLE LARGER THAN GOLF BALL SIZE. HAIL HAS
            LASTED FOR AT LEAST 10 MINUTES AND WAS CAUSING
            SIGNIFICANT DAMAGE IN TOWN.

&&

RCHERMOK
Local storm report, Jun 17, 8:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 WSW FREMONT           40.64N 97.32W
06/17/2011  E1.00 INCH       SALINE             NE   TRAINED SPOTTER

            STREET FLOODING ALSO REPORTED IN FREMONT WITH WATER TO
            NEAR CURB LEVEL.

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 10:12 AM CDTAreal Flood AdvisoryOAXShelby3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.